EconPapers    
Economics at your fingertips  
 

Deviations from Gibrat’s Law and Implications for Generalized Zipf’s Laws

Alexander Saichev (), Yannick Malevergne and Didier Sornette ()
Additional contact information
Alexander Saichev: Nizhni Novgorod State University
Didier Sornette: EMLYON Business School – Cefra

Chapter Chapter 6 in Theory of Zipf's Law and Beyond, 2010, pp 73-95 from Springer

Abstract: Abstract The introduction of a mechanism in which firms die introduces already a deviation from Gibrat’s law for small s-values. Killing firms upon first touching the level s 1 > 0 actually means that the corresponding firm’s asset values S(t) do not obey strictly Gibrat’s law of proportionate growth. Indeed, when S(t) becomes close to s 1, the possibility of touching s 1 arises, and the rate R(t, Δ) given by (2.1) significantly depends on s 1. In the present chapter, we will discuss in detail another general class of models in which the stochastic growth process deviates from Gibrat’s law in different ways. Specifically, we will suppose that S(t) is a diffusion process, obeying the stochastic equation 6.1 $$d S (t) = a [S(t)]dt + b[S(t)]dW (t), \qquad S(t = 0) = s_0,$$ so that the corresponding pdf f(s; t) satisfies the diffusion equation (2.39) and the initial condition (2.40). Recall that Gibrat’s law of proportionate growth implies in particular that the coefficients a(s) and b(s) of the stochastic equation (6.1) are given by relations (2.41), i.e., are proportional to s. However, there is a wide and recent empirical literature, that suggests that Gibrat’s law does not hold, in particular for small firms (Reid, 1992; Audretsch, 1995; Harhoff et al., 1998; Weiss, 1998; Audretsch et al., 1999; Almus and Nerlinger, 2000; Calvo, 2006) See however Lotti et al. (2003, 2007) for a dissenting view.

Keywords: Brownian Motion; Diffusion Equation; Mutual Fund; Stochastic Equation; Geometric Brownian Motion (search for similar items in EconPapers)
Date: 2010
References: Add references at CitEc
Citations:

There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:lnechp:978-3-642-02946-2_6

Ordering information: This item can be ordered from
http://www.springer.com/9783642029462

DOI: 10.1007/978-3-642-02946-2_6

Access Statistics for this chapter

More chapters in Lecture Notes in Economics and Mathematical Systems from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-04-01
Handle: RePEc:spr:lnechp:978-3-642-02946-2_6